134
A Case Report of Dress with Prolonged Latency Period Related to Zonisamide in a Child
Saturday, March 5, 2016
South Exhibit Hall H (Convention Center)
Fatima Khan, Joel Mendelson, MD
Rationale: Drug reaction with eosinophilia and systemic symptoms (DRESS) is a severe,

possibly life- threatening adverse drug reaction that typically occurs two to eight weeks following

exposure to anticonvulsants, sulfonamides and antiviral medications, amongst other implicated

drugs. Patients typically present with fever, lymphadenopathy, rash and end-organ

involvement. Key laboratory findings include atypical lymphocytosis, eosinophilia, and elevated

liver enzymes. We report a case of DRESS with a latency period more prolonged than any

previously presented in the medical literature to the best of our knowledge.

Methods: The patient met all criteria for DRESS according to the RegiSCAR criteria which is a

widely used scoring system for the diagnosis of DRESS.

Results: An 8-year old with history of uncontrolled complex seizures with control on

zonisamide presented with diffuse maculopapular rash, lymphadenopathy, mild facial edema

and fever. Her lab values showed white blood cell count– 16.5 k/CMM, eosinophil %-15,

absolute eosinophil count–2,475, atypical lymphocytes-23%, elevated liver function tests:

alanine aminotransferase-338 unit/L, aspartate aminotransferase 144 unit/L, alkaline

phosphatase-582 unit/L, ammonia-102 UMOL/L. HHV-6 IgM was elevated. All other studies

including antistreptolysin antibodies, cytomegalovirus, parvovirus, enterovirus were negative.

Abdominal ultrasound showed mild hepatosplenomegaly. Zonisamide was discontinued. The

child was started on high dose steroids and hydroxyzine. After 5 days of high dose steroids; the

rash had improved and patient was started on a steroid wean.

Conclusions: We believe this is the first reported case of DRESS with a latency period of 84

weeks and 5 days.